North Carolina, 2020Flash Flooding in North Carolina, August 15, 2020
August 15, 2020 · NWS AKQ · 2 events in 2 counties and zones
Scattered showers and thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 15, 3:35 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 15, 3:35 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
435 PM EDT Sat Aug 15 2020
.SYNOPSIS...
A trough of low pressure and a slow moving front across
the area, will result in unsettled weather through the weekend.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 400 PM EDT Saturday...
Widespread showers and scattered thunderstorms continue across the
area as a boundary remains stationary across southside Virginia.
Amazing precipitation totals from earlier this morning across
Chesterfield County with some places reporting 10+ inches of rain
with widespread flooding reports and numerous roads closed. Latest
near term forecast guidance suggests this boundary will remain quite
active through tonight especially as the upper trough
approaches from the west and low pressure moves along it this
evening into the overnight. The latest HRRR guidance suggests
that SE VA and NE NC including the Peninsula may see the
heaviest rainfall late this afternoon into this evening as a
weak low analyzed over the southern VA Piedmont helps to focus
precip along the boundary. The focus then shifts to perhaps the
northern neck and middle peninsula as the low slowly moves east
with the hi res guidance suggesting an inverted trough
developing into the eastern part of the CWA. In fact, the 12z
HREF suggests a 30% prob of 3"/3hr in the eastern part VA late
tonight associated with this trough. With all of this said, have
opted to extend the flash flood watch into the northern neck
and VA eastern shore, and also expand the watch until 12z Sunday
morning. It is possible that the heaviest rain will end much
sooner than that across the SW counties, but for simplicity just
opted to expand the entire watch until 12z. Some places could
locally see up to 5 inches of rain under the heaviest
showers/storms through early tomorrow.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 400 PM EDT Saturday...
No major changes to the going forecast through Tuesday. The upper
trough slowly moves east across the area Sunday, then offshore by
Sunday night. Still possible heavy rainfall early Sunday morning
especially northeast and into the MD eastern shore as the low
remains nearby. May need to expand the flash flood watch into
Maryland tonight but will defer that decision to later shifts given
the model QPF spread in that area. More shower/storm development
during the afternoon Sunday across the east as the front/trough will
be slow to clear the area. Another weak trough moves through the
area on Monday. GFS most aggressive with precipitation with
this feature and blended guidance shows generally low pops. Will
keep 20% PoPs for Mon afternoon. Tuesday generally dry although
isolated showers/storms could not be ruled out Tue afternoon.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EDT Thursday...
The middle to end of next week will be unsettled as a stationary
front lingers along the southeast coast and an upper level low sits
across the deep south. Chance showers/storms will be in the forecast
each day. Temps will be near seasonal norms with highs generally in
the mid to upper 80s, and low temps in the upper 60s to lower
70s.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...
Generally MVFR or IFR(other than SBY) through tonight with
widespread showers/storms due to a nearly stationary boundary
across the region. Could not rule out a thunderstorm especially
ORF/ECG/PHF late this afternoon into this evening. Heavier
showers move into SBY later tonight into Sun morning possibly
allowing them to drop to MVFR or IFR.
Outlook:
Continued unsettled weather for mainly the terminals closer to
the coast on Sunday. Much quieter early next week.
&&
.MARINE...
As of 400 PM EDT Saturday...
High pressure remains anchored well NE of the region today into
tonight as an area of low pressure slowly tracks east along the
stationary front across NC/VA border. Northeast winds have
increase to 15-20 kt with a few gusts up to 25 kt and is
expected to continue into Sunday morning. The surface low
pressure will move off the VA/NC coast Sunday morning and wind
will turn NNW 15-20 kt Sunday. Therefore SCAs have been issued
for the Chesapeake Bay, lower James River, and Rappahannock
River through Sunday night. Waves in the bay and tidal rivers
are expected to be 2-4 ft.
Seas off the coast of Delmarva have build to near 5 ft, and are
expected to build to 5-6 ft into Sunday. Therefore, a SCA as
been issued for our northern Atlantic coastal waters.
Seas are expected to gradually subside to 3-4ft early next
week. Weak high pressure is expected to build into the area by
Monday and Tuesday, and then slide offshore Wednesday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch through Sunday morning for NCZ012>017-
030>032-102.
VA...Flash Flood Watch through Sunday morning for VAZ060-061-
065>069-075>090-092-093-095>100-512>525.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ630>632-634-
635-638-650-652.
&&
SYNOPSIS...AJB
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...CMF
AVIATION...MRD
MARINE...AJZ/CPHazardous weather outlook, Aug 15, 3:10 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
410 PM EDT Sat Aug 15 2020
MDZ021>024-VAZ048-062-064-509>511-162015-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Goochland-
Caroline-Western Louisa-Eastern Louisa-Western Hanover-
410 PM EDT Sat Aug 15 2020
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia and north central Virginia.
.DAY ONE...Tonight.
Additional showers and thunderstorms are likely through tonight.
Periods of locally heavy rainfall...and localized flash flooding are
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
More showers and storms are possible on Sunday. Locally heavy
rainfall is possible causing localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ060-061-065>069-075>090-092-093-095>098-
512>525-162015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
410 PM EDT Sat Aug 15 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
More showers and storms are possible on Sunday. Locally heavy
rainfall is possible causing localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-100-162015-
Accomack-Northampton-
410 PM EDT Sat Aug 15 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Beach Hazards Statement.
There is a high risk of rip currents on Sunday.
More showers and storms are possible on Sunday. Locally heavy
rainfall is possible causing localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-162015-
Maryland Beaches-
410 PM EDT Sat Aug 15 2020
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Additional showers and thunderstorms are likely through tonight.
Periods of locally heavy rainfall...and localized flash flooding are
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
There is a high risk of rip currents on Sunday.
More showers and storms are possible on Sunday. Locally heavy
rainfall is possible causing localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 15, 12:43 PM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM FLASH FLOOD 1 SSW GRAFTON 37.15N 76.48W
08/15/2020 YORK VA 911 CALL CENTER
MULTIPLE ROADWAYS IMPASSABLE DO TO HIGH
WATER.
&&Local storm report, Aug 15, 2:48 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
348 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM FLASH FLOOD 1 ESE SURRY 37.14N 76.82W
08/15/2020 SURRY VA DEPT OF HIGHWAYS
PORTIONS OF ROUTE 10 CLOSED DUE TO FLOODING
AND DEBRIS.
&&
CFLocal storm report, Aug 15, 3:36 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 3 WSW IVOR 36.89N 76.94W
08/15/2020 SOUTHAMPTON VA 911 CALL CENTER
FLOODING REPORTED ON RT 616 IN IVOR.
&&
CFSpecial weather statement, Aug 15, 3:48 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
448 PM EDT Sat Aug 15 2020
NCZ017-152130-
Western Currituck-
448 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CURRITUCK
COUNTY...
At 447 PM EDT, a strong thunderstorm was located over Currituck. the
storm is nearly stationary. This storm has shown signs of rotation.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Virginia Beach, Currituck, Moyock, Knotts Island, Barco, Snowden,
Sligo, Munden and Maple.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3647 7619 3655 7614 3655 7603 3660 7606
3655 7598 3661 7599 3656 7593 3655 7595
3652 7587 3652 7588 3647 7589 3648 7585
3652 7586 3649 7581 3646 7588 3636 7601
TIME...MOT...LOC 2047Z 218DEG 3KT 3647 7605
RogersLocal storm report, Aug 15, 4:04 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM FLASH FLOOD 1 N ORIANA 37.15N 76.52W
08/15/2020 CITY OF NEWPORT NEWVA BROADCAST MEDIA
2 FT OF WATER ON ROADS IN THE COLONY PINES
NEIGHBORHOOD.
&&Local storm report, Aug 15, 4:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT SAT AUG 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD 2 ESE ETTRICK 37.23N 77.40W
08/15/2020 CITY OF PETERSBURG VA BROADCAST MEDIA
ROADS IMPASSABLE DUE TO HIGH WATER.
&&Flash Flood, Currituck
- When
- August 15, 4:50 PM EST to 8:00 PM EST
- Where
- Currituck County, 1.8 mi WNW of Currituck to 0.59 mi NNE of Tulls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.460, -76.050
There were several reports of flooding throughout the county.
Flash Flood, Bertie
- When
- August 15, 6:53 PM EST to 7:20 PM EST
- Where
- Bertie County, 1.12 mi W of Drew to 0.46 mi NW of Drew
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.050, -77.050
Flash flooding occurred on numerous roads, including Republican Road and Governors Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 15 to 25, 20201 death · 1 event
- Heat in Texas, August 15, 20201 death · 1 event
- Flash Flooding and Hail in New York, August 15, 2020$153,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 15, 2020$62,000 · 2.75 in hail · 8 events
- Heavy Rain in Virginia, August 15, 202041 events
- Flash Flood in North Carolina, August 15, 2020$50,000 · 1 event
- Flash Flood in South Carolina, August 15, 2020$50,000 · 1 event
- Tornadoes in California, August 15, 2020EF1 · 3 events
- Heat in Texas, August 15 to 16, 202021 events
- Hail in Kansas, August 15, 2020$15,000 · 2.5 in hail · 9 events
- Flash Flooding in Virginia, August 15 to 16, 202017 events
- Flash Flood and Hail in Colorado, August 15, 20202 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918329, 918330.